Maryland, 2008

Damaging Wind in Maryland, June 29, 2008

June 29, 2008 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped trigger a severe thunderstorm in Caroline County during the evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger a severe thunderstorm in Caroline County during the evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 29, 7:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 7:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
838 PM EDT SUN JUN 29 2008

.SYNOPSIS...
A COLD FRONT OVER THE EASTERN GREAT LAKES WILL MOVE THROUGH THE
REGION LATER TONIGHT. ANOTHER COLD FRONT IS EXPECTED TO MOVE THROUGH
MONDAY EVENING WHILE THE UPPER AIR DISTURBANCE DRIVING THESE SYSTEMS
PASSES THROUGH ABOUT TUESDAY EVENING. ON WEDNESDAY A HIGH PRESSURE
SYSTEM WILL MOVE OVER THE AREA. ANOTHER COLD FRONT IS FORECAST TO
REACH THE GREAT LAKES ON THURSDAY AND MOVE INTO AND THEN STALL OVER
OR CLOSE TO THE REGION ON FRIDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
ALL PUBLIC PRODUCTS HAVE BEEN REISSUED TO TAKE INTO ACCOUNT THE
NEW SEVERE THUNDERSTORM WATCH UNTIL 3 AM FOR THE NORTHERN AND
CENTRAL AREAS. THE WATCH FOR THE SOUTHERN COUNTIES IS SCHEDULED TO
EXPIRE AT MIDNIGHT. AIRMASS REMAINS WARM AND HUMID AND HAS NOT
BEEN OVERTURNED IN TOO MANY AREAS. UPPER DYNAMICS WILL WORK ON
THIS AIRMASS THE NEXT SEVERAL HOURS AND THUNDERSTORMS ARE A GOOD
BET. POPS HAVE BEEN RAISED UP A BIT...SO CATEGORICAL AND LIKELY
FOR ALL AREAS OVERNIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
THE LONG WAVE TROF IS FORECAST TO REMAIN W OF OUR CWA ON MONDAY AND
THE ENVIRONMENTAL WIND FIELD AT THE JET LEVEL LOOKS MORE CONDUCIVE
TO PCPN THAN TDY WHERE THE H2.5 JET IS LATE IN ARRIVING. THE
DOWNSIDE IS THAT THE FIRST COLD FRONT SHOULD FLUSH SOME OF THE LOW
LEVEL MOISTURE. LOW LEVEL MOISTURE IS NOT AT A PREMIUM AS THIS
MORNINGS 850MB ANALYSIS IS NOT SHOWING A PLETHORA OF +15C DEW
POINTS UPWIND. SO BASICALLY WHAT WE HAVE IS AN AIR MASS THAT REMAINS
CONDUCIVE TO SEVERE BECAUSE OF MID LEVEL DRY AIR AND THE JET ALOFT,
BUT THE LOW LEVEL MOISTURE MAY BE LACKING. THIS SEEN IN THE FORECAST
SOUNDINGS WHERE A CAP COMES PERILOUSLY CLOSE TO PUTTING A LID ON ALL
ACTIVITY. WE KEPT POPS IN THE CHC CATEGORY BECAUSE OF THIS. HIGHEST
POPS ARE FEATURED IN THE NW ZONES WHERE OROGRAPHICS USUALLY HELP ON
DAYS LIKE THIS AND ALSO THERE CLOSER PROXIMITY TO THE CHANNELIZED
VORT MAXES. MAX TEMP GUIDANCE LOOKS QUITE GOOD BASED ON FCST
1000-850MB THICKNESSES.

THE WRF-NMM DISSIPATES THE FCST CAP DURING THE EVENING GIVING OUR
CWA THE GREATEST THREAT FOR PCPN AT THAT TIME WHILE THE GFS DOES
NOT. THE CAN RGEM DOES NOT SEEM THAT GONZO FOR PCPN AFTER 8 PM MON.
FOR NOW WE COMPROMISED SINCE TIMING OF THE FEATURES INVOLVED WILL
NOT BE PERFECT AND THERE WAS NO CLEAR CUT INITIALIZATION LEADER. WE
KEPT PRECIP CHANCES THRU MON EVE.

THE UPPER TROF IS FORECAST TO MOVE THROUGH OUR CWA LATE IN THE DAY
TUESDAY. IN SPITE OF COLDER AIR ALOFT, THE FTHR DEPLETION OF LLVL
MOISTURE REDUCES THE CHANCES OF PCPN. WE WILL NOT GO AS FAR AS TO
REMOVE CHANCES AS THE ATMOSPHERE IN SUMMER OFTEN FINDS A WAY, BUT
THERE IS NO FCST CAPE OR NEGATIVE SFC BASED L.I. ATTM. WE WILL KEEP
PTYPE AS SHRA. GFS MOS IGNORES THE 2-3C COOLER FCST TEMPS AT 850MB
THAN THE WRF-NMM AND HAS FCST MAX TEMPS VERY CLOSE TO ETA MOS. FOR
NOW IT APPEARS THAT MOS GUIDANCE HAS A VERY GOOD HANDLE ON THE
EVOLVING SITU AND WILL FOLLOW. AS THE UPPER AIR TROF SLIDES EAST, SO
WILL END THE THREAT FOR PCPN (WELL AT LEAST FOR ONE DAY).

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WEDNESDAY REMAINS THE LONE HIGH CONFIDENCE DRY DAY IN THIS LONG TERM
PERIOD AS HIGH PRESSURE CRESTS OUR CWA. A COLD FRONT WILL APPROACH
THE REGION FROM THE NORTHWEST ON THURSDAY. MOST OF THURSDAY DAY
STILL SHOULD BE DRY WITH GREATEST CONFIDENCE OF THIS REMAINING SO
FOR THE SHORE LOCATIONS AND SERN PARTS OF OUR CWA.

UNFORTUNATELY JUST IN TIME FOR THE HOLIDAY WEEKEND THE FRONT SAGS
SOUTHWARD AND THEN IS EXPECTED TO STALL CLOSE TO OUR CWA COME FRIDAY
AND REMAIN AN ACTIVE BOUNDARY THROUGH THE WEEKEND. THE 00Z GFS AND
ECMWF FLIPPED FROM YESTERDAY WITH THE GFS MORE OPTIMISTIC FOR THE
4TH THAN THE ECMWF. THE 12Z GFS HAS SINCE NUDGED THE FNTL BOUNDARY
MORE TO THE NORTH. ALSO FROM THE 4TH INTO THE HOLIDAY WEEKEND MOST
OF THE MEDIUM RANGE MODELS FAVOR THE SOUTHERN HALF OF OUR CWA TO
HAVE MORE ACTIVITY WHILE THE ECMWF FAVORS THE NORTH. EITHER WAY WE
WILL BE CARRYING PRECIPITATION FOR NOW FOR THE HOLIDAY WEEKEND. WE
HAVE SIDED CLOSER TO THE HIGHER (WARMER) ENSEMBLE MEMBERS OF MEX MOS
FOR HIGH TEMPS AS THEY SEEM IN LINE FOR EARLY JULY DAYS WITH SOME
SUNSHINE.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
TAFS ISSUED AT 00Z INCLUDE A PERIOD OF THUNDERSTORMS FOR THE FIRST
PART OF THE EVENING AND THEN AREAS OF FOG LATER ON. THE VCSH/VCTS
GROUP IS IN ALL TAFS. AMDS WITH TEMPO TSRA GROUPS WILL BE ISSUED
WHEN TIMING BECOMES (MORE) OBVIOUS.

FOR THE OUTLOOK PERIOD...MORE SCATTERED TO BROKEN AFTERNOON AND
EVENING CONVECTION IS EXPECTED TOMORROW, WITH A SLIGHT CHANCE
TUESDAY AFTERNOON AND EVENING DESPITE DRIER AIR AND LESS
INSTABILITY. CONDITIONS WILL BE MOSTLY VFR OUTSIDE OF CONVECTION
AND EARLY MORNING FOG, HOWEVER. DRY CONDITIONS AND VFR WEATHER
ARE FORECAST TO PREVAIL WEDNESDAY AND THURSDAY. A FRONTAL ZONE
WILL SLOWLY CROSS THE FORECAST AREA THURSDAY NIGHT AND FRIDAY
WITH OUR NEXT BATCH OF INCLEMENT WEATHER.

&&

.MARINE...
THE SOUTHERLY FLOW HAS FINALLY BROUGHT SEAS ON THE OCEAN UP TO
SMALL CRAFT ADVISORY CRITERIA. GUSTY WINDS WILL CONTINUE INTO
TONIGHT BUT WILL DROP OFF LATER TONIGHT AS A WEAK FRONTAL ZONE
MOVES ACROSS. SEA HEIGHTS ARE FORECAST TO LOWER MONDAY MORNING,
BUT MAY NOT DROP BELOW SMALL CRAFT ADVISORY CRITERIA UNTIL LATE
MORNING. WILL EXTEND THE ADVISORY UNTIL NOON TO COVER THIS.
WAVEWATCH ACTUALLY BRINGS SEAS BACK UP TO 5 FT LATER IN THE DAY.
WILL LET FUTURE SHIFTS DETERMINE WHETHER OR NOT THIS WILL HAPPEN,
AND IF IT DOES, WHETHER THE ADVISORY WILL NEED TO BE EXTENDED.
ANOTHER FRONT WILL WORK ACROSS THE AREA MONDAY NIGHT. DESPITE
DRIER AIR AND LESS INSTABILITY, YET ANOTHER WEAK FRONT WILL CROSS
THE AREA LATER TUESDAY AND TUESDAY EVENING, POSSIBLY SPARKING
ISOLATED CONVECTION. HIGH PRESSURE AND DRIER AIR WILL THEN BUILD
IN WEDNESDAY INTO THURSDAY AND YIELD BENIGN MARINE WEATHER BEFORE
ANOTHER FRONT ARRIVES IN THE AREA THURSDAY NIGHT OR FRIDAY.

&&

.CLIMATE...
ANOTHER DAY CLOSER TO THAT TOP TEN JUNE.

WE ARE HAVING A HOT START TO THE SUMMER OF 2008. IF THE MONTH ENDED
YESTERDAY, IT WOULD BE THE 5TH WARMEST JUNE ON RECORD IN
PHILADELPHIA:

78.0 DEGREES IN 1994
78.0 DEGREES IN 1925
76.7 DEGREES IN 1943
76.2 DEGREES IN 1934
76.1 DEGREES THRU 6/28.

ATLANTIC CITY INTERNATIONAL REMAINS ON TRACK FOR HAVING THE WARMEST
JUNE ON RECORD:

74.5 DEGREES THRU 6/28
73.6 DEGREES IN 1984 PRESENT RECORD.

OUR OTHER CLIMATE SITES THAT ARE ON TRACK FOR THE TOP TEN WARMEST
JUNE ON RECORD INCLUDE WILMINGTON, READING AND TRENTON.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 12 PM EDT MONDAY FOR ANZ450>455.

&&

SYNOPSIS...GIGI
NEAR TERM...GIGI/OHARA
SHORT TERM...GIGI
LONG TERM...GIGI
AVIATION...OHARA/RPW
MARINE...OHARA/RPW
CLIMATE...GIGI
Hazardous weather outlook, Jun 29, 2:18 PM EST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
318 PM EDT SUN JUN 29 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301930-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
318 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...INTO TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-301930-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
318 PM EDT SUN JUN 29 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 12 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-301930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
318 PM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. SOME THUNDERSTORMS COULD HAVE
DAMAGING WINDS, HAIL, HEAVY RAINFALL AS WELL AS DANGEROUS
LIGHTNING. PLEASE BE ALERT FOR THREATENING WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR MONDAY AFTERNOON
AND EVENING AND THESE ALSO COULD HAVE STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

In the hours before

Local storm report, Jun 29, 4:53 PM EST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
553 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             UNION BEACH             40.45N 74.17W
06/29/2008  M0.50 INCH       MONMOUTH           NJ   COUNTY OFFICIAL

            DIME TO MARBLE SIZED HAIL REPORTED IN HAZLET.

0355 PM     TSTM WND DMG     RED BANK                40.35N 74.07W
06/29/2008                   MONMOUTH           NJ   DEPT OF HIGHWAYS

            NJ TRANSIT NORTH JERSEY COAST LINE TEMPORARILY SUSPENDED
            IN BOTH DIRECTED DUE TO DOWNED TREES.

0430 PM     HAIL             NEW BRUNSWICK           40.49N 74.45W
06/29/2008  M0.88 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED IN NEW BRUNSWICK. ALSO, WINDS
            IN EXCESS OF 58 MPH REPORTED.

0435 PM     HAIL             HIGHLAND PARK           40.50N 74.43W
06/29/2008  E0.75 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

            DIME TO PENNY SIZED HAIL REPORTED IN HIGHLAND PARK.

0435 PM     TSTM WND DMG     HIGHLAND PARK           40.50N 74.43W
06/29/2008                   MIDDLESEX          NJ   TRAINED SPOTTER

            POWER LINES REPORTED DOWN IN HIGHLAND PARK AND CRANBURY.
            MULTIPLE POWER OUTAGES REPORTED ACROSS THE COUNTY.

0500 PM     FLASH FLOOD      EDISON                  40.53N 74.37W
06/29/2008                   MIDDLESEX          NJ   TRAINED SPOTTER

            FLOODING REPORTED ON WOODBRIDGE AVENUE AND PLAINFIELD
            ROAD.

0504 PM     TSTM WND DMG     SOUTH BRUNSWICK         40.40N 74.54W
06/29/2008                   MIDDLESEX          NJ   LAW ENFORCEMENT

            MULTIPLE TREES REPORTED DOWN IN SOUTH BRUNSWICK.

&&

MEOLA
Special weather statement, Jun 29, 9:30 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 PM EDT SUN JUN 29 2008

PAZ055-300330-
MONROE-
1030 PM EDT SUN JUN 29 2008

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF SCRANTON...MOVING NORTHEAST
AT 22 MPH. THE THUNDERSTORM WILL BE NEAR PARADISE VALLEY AROUND 1030
PM...ALPINE MOUNTAIN AND MOUNTAINHOME AROUND 1045 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

SZATKOWSKI

The radar

The Dover AFB radar (KDOX), 42 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
June 29, 10:00 PM EST
Where
Caroline County, Preston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.700, -75.900

A severe thunderstorm knocked down a couple of trees and power lines in and around Preston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114982.